Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 3, NWS Tucson, AZ

June 29, 2018Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jun 29, 2018, 1:55 PM MST for Cochise County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2018, 1:55 PM MST (20:55 UTC)
Expired
Jun 29, 2018, 2:30 PM MST
In force
35 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 84 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 8.9 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2018-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2018-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

635 
WUUS55 KTWC 292055
SVRTWC
AZC003-292130-
/O.NEW.KTWC.SV.W.0003.180629T2055Z-180629T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
155 PM MST FRI JUN 29 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  North central Cochise County in southeastern Arizona...

* Until 230 PM MST.

* At 155 PM MST, a severe thunderstorm was located 11 miles south of
  Willcox, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cochise and Kansas Settlement. 

This includes the following highways...
 Route 186 between mile markers 331 and 340.
 Route 191 between mile markers 59 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3196 10979 3211 10993 3229 10974 3212 10960
TIME...MOT...LOC 2055Z 217DEG 11KT 3209 10978 

HAIL...0.75IN
WIND...60MPH
 
$$

Zell
2 follow-up statements
881 
WWUS55 KTWC 292109
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
209 PM MST FRI JUN 29 2018

AZC003-292130-
/O.CON.KTWC.SV.W.0003.000000T0000Z-180629T2130Z/
Cochise-
209 PM MST FRI JUN 29 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MST
FOR NORTH CENTRAL COCHISE COUNTY...

At 209 PM MST, a severe thunderstorm was located 12 miles southeast
of Willcox, moving northeast at 15 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Cochise and Kansas Settlement. 

This includes the following highways...
 Route 186 between mile markers 331 and 340.
 Route 191 between mile markers 59 and 62.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3196 10979 3211 10993 3229 10974 3212 10960
TIME...MOT...LOC 2109Z 226DEG 11KT 3210 10973 

HAIL...0.75IN
WIND...60MPH
 
$$

GL
157 
WWUS55 KTWC 292131
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
231 PM MST FRI JUN 29 2018

AZC003-292140-
/O.EXP.KTWC.SV.W.0003.000000T0000Z-180629T2130Z/
Cochise-
231 PM MST FRI JUN 29 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COCHISE COUNTY
HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.

LAT...LON 3196 10979 3211 10993 3229 10974 3212 10960
TIME...MOT...LOC 2130Z 217DEG 11KT 3214 10969 

$$

Zell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 8:50 AM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Jun 29, 8:50 AM MST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
850 AM MST Fri Jun 29 2018

.SYNOPSIS...Deeper moisture will result in a chance of thunderstorms
east and south of Tucson today then drier air will return Saturday
into Monday for mostly clear skies. Warmer than normal temperatures
are expected next week with moisture moving back into the area from
the east mid to late next week.

&&

.DISCUSSION...The latest satellite imagery indicates debris clouds
over eastern portions of the forecast area (mainly Cochise, Graham
and Greenlee counties) from thunderstorms that developed over New
Mexico and Chihuahua, Mexico last night. Deeper moisture has worked
into southern Arizona during the overnight hours, with dewpoints in
most locations squarely in the 50s. The KTWC 180629/12Z sounding
reported 1.26 inches of precipitable water, which matched up very
well with the Blended Total Precipitable Water Imagery at 12Z. The
latest blended imagery indicates values around 1.4 inches along the
International Border from Nogales to Douglas, with values over 1"
from Sells, to Tucson to Willcox.

While sufficient moisture is currently in place for thunderstorm
development, southern Arizona will be drying rapidly through the day
today as a shortwave trough to our northwest sweeps drier air into
the region. The latest guidance numbers indicate dewpoints will fall
into the 30s from Tucson westward by the mid/late afternoon hours,
with dewpoints in the 40s hanging on over eastern areas. The current
forecast package has slight chance to chance pops over portions of
Cochise/Graham/Greenlee counties which looks reasonable given these
locations will be last to dry out today and there may be some
interaction between the dry air boundary and deeper moisture to our
east. Expect conditions to remain dry from Tucson westward.

For more information on the latter periods of the forecast, please
refer to the PREV DISCUSSION section below.

&&

.AVIATION...Valid through 30/12Z.
BKN-OVC clouds at 14k-20k ft AGL along the New Mexico border with
patchy FEW-SCT clouds across the rest of area this morning. Isold
-TSRA are expected to develop after 29/18Z east and south of
KTUS...including KDUG. SWLY/WLY SFC winds at 10-18 kts this
afternoon with gusts to 25 kts possible. Gusty outflow winds will be
likely in and around thunderstorms. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...The continued draw of moisture across the region
will allow for thunderstorms to develop south and east of Tucson
this afternoon and evening, particularly across Cochise County. Any
chance for storms Saturday afternoon looks to be refined to near the
New Mexico border. Thunderstorm activity then takes a break for
Sunday before being reintroduced across the White Mountains and far
southeast Cochise County Monday. Chances will then continue to
increase across the rest of the area throughout the week. 20-foot
winds will generally remain below 15 mph, except for in and around
thunderstorms where gusty outflow winds may occur.

&&

.PREV DISCUSSION...It was an interesting evening yesterday with
convection over Cochise county, and a weak gulf surge that brought a
wave of dust up from Mexico across the area.

A moisture surge is ongoing at this time from the south with
dewpoints pushing into the 50s across a good part of the area.
However, later this morning this will be tempered by dry air
invading from the west/southwest which will try to squash the
convective potential. The models are all agreeing on the drying from
the west to one degree or another with the NAM completely
eliminating convection from the area today and the GFS nearly so.
The 00Z UA WRF versions of those two models are also dry for the
entire CWA today. However, none of them have caught onto the
strength of the surge that is currently happening. So despite the
significant drying in many of the models will pretty much stay with
what we have which is what the latest HRRR runs are latching onto
with storms developing this afternoon east and southeast of Tucson,
again focusing on Cochise County. This will likely need to be
tweaked as the day progresses.

Beyond that, a weakening upper trough settling over the area will
force that dry air across southern AZ, scouring out the low level
moisture, thus shutting down the convection for a couple of days.
After coordination with surrounding offices have adjusted pops down
those two days.

Tuesday into Wednesday the temperatures climb as low level thickness
rise with low level moisture just to the south and east of the area.
It could be close enough to affect the border areas so left a slight
chance for convection those areas during the afternoon and evening
hours.

The GFS and to some extent the ECMWF are developing E to NE flow
across the region as the upper level high settles in closer to the 4-
corners area. If it were to come to pass this setup would be good
for thunderstorms developing over the Mogollon Rim and driving to
the SW during the evening hours for several days. Then they suggest
an easterly wave passing by to our south into next weekend which
would enhance the moisture across the entire area if that indeed
occurs as advertised. Will have to wait and see how this all pans
out but it is beginning to look promising.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...Zell
PREV DISCUSSION...Cerniglia...AVIATION/FIRE WEATHER...Pegram

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 29, 1:13 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
113 PM MST FRI JUN 29 2018

AZZ507-508-513-292100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
113 PM MST FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
200 PM MST...

At 111 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles east of Benson, or 24 miles southwest of Willcox, moving
northeast at 15 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
I-10 And Texas Canyon and Dragoon.

LAT...LON 3183 11010 3195 11024 3214 11000 3204 10990
TIME...MOT...LOC 2011Z 224DEG 11KT 3198 11010

Zell
Special weather statement, Jun 29, 1:49 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Tucson AZ
149 PM MST FRI JUN 29 2018

AZZ508-512-292130-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
149 PM MST FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY
UNTIL 230 PM MST...

At 149 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles south of Willcox, moving east at 20 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Willcox, Cochise and Kansas Settlement.

LAT...LON 3193 10994 3222 10997 3230 10964 3201 10951
TIME...MOT...LOC 2049Z 253DEG 15KT 3208 10978

GL

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 1:13 PM MSTSpecial Weather StatementTWCCochise47 min
Jun 29, 1:49 PM MSTSpecial Weather StatementTWCCochise41 min
Jun 29, 2:26 PM MSTSpecial Weather StatementTWCCochise49 min
Jun 29, 4:31 PM MSTAreal Flood AdvisoryTWCGraham119 min
Jun 29, 4:33 PM MSTAreal Flood AdvisoryTWCCochise117 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.